New research suggests long-term use of oral contraceptives could increase a woman's risk of developing glaucoma, a serious eye disease, according to NBC News.
The study analyzed data from more than 3,000 women over the age of 40.
Those who had used any type of oral contraceptives for longer than three years were twice as likely to be diagnosed with glaucoma, which is a leading cause of blindness.
Researchers stress that this does not mean the pill causes glaucoma, but that long-term use could be a risk factor. Other risk factors include a family history, existing visual problems and African-American ethnicity.
Although more studies are needed, experts advise women who have taken the pill for a long period of time to be screened for glaucoma, especially if they have other risk factors as well.
The research was presented at a meeting, and has not yet gone through an extensive peer review process.
Monday, September 1 2014 2:01 PM EDT2014-09-01 18:01:07 GMT
The death toll in the partial collapse of a four-story apartment building has risen to seven in a northeastern Paris suburb after emergency crews pulled the body of an elderly woman from the rubble.More >>
The death toll in the partial collapse of a four-story apartment building in a Paris suburb has risen to eight after emergency crews pulled the bodies of a man and a woman from the rubble.More >>
Persons with disabilities who need assistance with issues relating to the content of this station's public inspection file should contact Administrative Assistant Sandy Youngblut at 319-291-1259. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, at 888-835-5322 (TTY) or at email@example.com.